Alert archive / California / High Surf Advisories in 2017

High Surf Advisory 7, NWS San Francisco Bay Area, CA

October 18, 20176 counties in California

NWS San Francisco Bay Area, CA issued this high surf advisory at Oct 18, 2017, 8:36 AM PDT for 6 counties in California. It took effect at Oct 19, 2017, 6:00 PM PDT. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Oct 18, 2017, 8:36 AM PDT (15:36 UTC)
In effect from
Oct 19, 2017, 6:00 PM PDT
Expired
Oct 20, 2017, 6:00 PM PDT
In force
24 hr
Issued by
NWS San Francisco Bay Area, CA

Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA

The radar

The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 3.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2017-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2017-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2544 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

597 
WHUS46 KMTR 181536
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
836 AM PDT WED OCT 18 2017

...HIGH SURF EXPECTED THURSDAY NIGHT THROUGH FRIDAY...

.A LARGE NORTHWEST SWELL OF 15 TO 18 FEET WITH PERIODS OF 18 TO 
20 SECONDS WILL ARRIVE THURSDAY NIGHT AND SPREAD THROUGH THE
COASTAL WATERS THROUGH FRIDAY. THIS SWELL WILL RESULT IN BREAKING
WAVES OF 13 TO 18 FEET, OCCASIONALLY UP TO 25 FEET AT FAVORED
BEACHES. THESE CONDITIONS WILL POSE A THREAT TO BEACHGOERS AND 
MARINERS TRAVERSING HARBOR ENTRANCES LATE THIS WEEK.

CAZ006-505-509-529-530-182200-
/O.NEW.KMTR.SU.Y.0007.171020T0100Z-171021T0100Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
836 AM PDT WED OCT 18 2017

...HIGH SURF ADVISORY IN EFFECT FROM 6 PM THURSDAY TO 6 PM PDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A HIGH
SURF ADVISORY, WHICH IS IN EFFECT FROM 6 PM THURSDAY TO 6 PM PDT
FRIDAY. 

* WAVES AND SURF...BREAKING WAVES OF 13 TO 18 FEET, OCCASIONALLY
  UP TO 25 FEET ALONG WEST AND NORTHWEST FACING BEACHES.

* TIMING...BEGINNING LATE THURSDAY THROUGH FRIDAY.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING
  OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC
  AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE
  LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID
  AND TURBULENT OCEAN WATER. MARINERS TRAVERSING THE BAR OR HARBOR
  ENTRANCES ARE ALSO URGED TO EXERCISE EXTREME CAUTION...OR STAY 
  IN PORT UNTIL THE THREAT SUBSIDES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
6 follow-up statements
204 
WHUS46 KMTR 182246
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
346 PM PDT WED OCT 18 2017

...HIGH SURF EXPECTED THURSDAY NIGHT THROUGH FRIDAY...

.A LARGE NORTHWEST SWELL OF 15 TO 18 FEET WITH PERIODS OF 18 TO
20 SECONDS WILL ARRIVE THURSDAY NIGHT AND SPREAD THROUGH THE
COASTAL WATERS THROUGH FRIDAY. THIS SWELL WILL RESULT IN BREAKING
WAVES OF 13 TO 18 FEET, OCCASIONALLY UP TO 25 FEET AT FAVORED
BEACHES. THESE CONDITIONS WILL POSE A THREAT TO BEACHGOERS AND
MARINERS TRAVERSING HARBOR ENTRANCES LATE THIS WEEK.

CAZ006-505-509-529-530-191000-
/O.CON.KMTR.SU.Y.0007.171020T0100Z-171021T0100Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
346 PM PDT WED OCT 18 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THURSDAY TO
6 PM PDT FRIDAY...

* WAVES AND SURF...BREAKING WAVES OF 13 TO 18 FEET, OCCASIONALLY 
  UP TO 25 FEET ALONG WEST AND NORTHWEST FACING BEACHES. 

* TIMING...BEGINNING LATE THURSDAY THROUGH FRIDAY.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATER. MARINERS TRAVERSING 
  THE BAR OR HARBOR ENTRANCES ARE ALSO URGED TO EXERCISE EXTREME 
  CAUTION...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
003 
WHUS46 KMTR 191154
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
454 AM PDT THU OCT 19 2017

...HIGH SURF EXPECTED TONIGHT THROUGH FRIDAY...

.A LARGE NORTHWEST SWELL OF 15 TO 18 FEET WITH PERIODS OF 18 TO
20 SECONDS WILL ARRIVE EARLY THIS EVENING AND SPREAD THROUGH THE 
COASTAL WATERS THROUGH FRIDAY. THIS SWELL WILL RESULT IN BREAKING 
WAVES OF 13 TO 18 FEET, OCCASIONALLY UP TO 25 FEET AT FAVORED 
BEACHES. THESE CONDITIONS WILL POSE A THREAT TO BEACHGOERS AND 
MARINERS TRAVERSING HARBOR ENTRANCES LATE THIS WEEK.

CAZ006-505-509-529-530-192200-
/O.CON.KMTR.SU.Y.0007.171020T0100Z-171021T0100Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
454 AM PDT THU OCT 19 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM PDT FRIDAY...

* WAVES AND SURF...BREAKING WAVES OF 13 TO 18 FEET, OCCASIONALLY 
  UP TO 25 FEET ALONG WEST AND NORTHWEST FACING BEACHES. 

* TIMING...BEGINNING TONIGHT THROUGH FRIDAY EVENING.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATER. MARINERS TRAVERSING 
  THE BAR OR HARBOR ENTRANCES ARE ALSO URGED TO EXERCISE EXTREME 
  CAUTION...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
399 
WHUS46 KMTR 200602
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
1102 PM PDT THU OCT 19 2017

...HIGH SURF EXPECTED TONIGHT THROUGH FRIDAY...

.A LARGE NORTHWEST SWELL OF 15 TO 18 FEET WITH PERIODS OF 16 TO
18 SECONDS WILL SPREAD ACROSS THE COASTAL WATERS TONIGHT THROUGH 
FRIDAY. THIS SWELL WILL RESULT IN BREAKING WAVES OF 13 TO 18 FEET,
OCCASIONALLY UP TO 25 FEET AT FAVORED BEACHES. THESE CONDITIONS 
WILL POSE A THREAT TO BEACHGOERS AND MARINERS TRAVERSING HARBOR 
ENTRANCES LATE THIS WEEK.

CAZ006-505-509-529-530-201700-
/O.CON.KMTR.SU.Y.0007.000000T0000Z-171021T0100Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
1102 PM PDT THU OCT 19 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT FRIDAY...

* WAVES AND SURF...BREAKING WAVES OF 13 TO 18 FEET, OCCASIONALLY 
  UP TO 25 FEET ALONG WEST AND NORTHWEST FACING BEACHES. 

* TIMING...BEGINNING TONIGHT THROUGH FRIDAY EVENING.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATER. MARINERS TRAVERSING 
  THE BAR OR HARBOR ENTRANCES ARE ALSO URGED TO EXERCISE EXTREME 
  CAUTION...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
661 
WHUS46 KMTR 201610
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
910 AM PDT FRI OCT 20 2017

...HIGH SURF EXPECTED THROUGH THIS EVENING...

.A LARGE NORTHWEST SWELL OF 15 TO 18 FEET WITH PERIODS OF 16 TO
18 SECONDS ARE PEAKING THIS MORNING AND WILL TAPER OFF LATER TODAY
AND TONIGHT. THIS SWELL WILL RESULT IN BREAKING WAVES OF GENERALLY
AROUND 15 FEET, OCCASIONALLY UP TO 25 FEET AT FAVORED BEACHES. 
THESE CONDITIONS WILL POSE A THREAT TO BEACHGOERS AND MARINERS 
TRAVERSING HARBOR ENTRANCES LATE THIS WEEK. A BEACH HAZARDS 
STATEMENT WILL LIKELY GO INTO EFFECT FOR FRIDAY NIGHT INTO 
SATURDAY FOLLOWING THE EXPIRATION OF THE HIGH SURF ADVISORY.

CAZ006-505-509-529-530-210100-
/O.CON.KMTR.SU.Y.0007.000000T0000Z-171021T0100Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
910 AM PDT FRI OCT 20 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...

* WAVES AND SURF...BREAKING WAVES OF AROUND 15 FEET, OCCASIONALLY
  UP TO 25 FEET ALONG WEST AND NORTHWEST FACING BEACHES. 

* TIMING...PEAKING FRI MORNING... TAPERING OFF LATER FRI.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATER. MARINERS TRAVERSING 
  THE BAR OR HARBOR ENTRANCES ARE ALSO URGED TO EXERCISE EXTREME 
  CAUTION...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$
024 
WHUS46 KMTR 202001
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
101 PM PDT FRI OCT 20 2017

...HIGH SURF EXPECTED THROUGH THIS EVENING WITH CONTINUED BEACH 
HAZARDS THROUGH SATURDAY...

.A LARGE NORTHWEST SWELL OF 15 TO 18 FEET WITH PERIODS OF 15 TO 
18 SECONDS PEAKED FRIDAY MORNING AND IS TAPERING OFF THROUGH THE 
REMAINDER OF THE DAY. THIS SWELL WILL RESULT IN BREAKING WAVES OF 
GENERALLY AROUND 15 FEET, OCCASIONALLY 20 TO 25 FEET AT FAVORED 
LOCATIONS. THESE CONDITIONS WILL POSE A THREAT TO BEACHGOERS AND 
MARINERS TRAVERSING HARBOR ENTRANCES LATE THIS WEEK. THE HIGH SURF
ADVISORY WILL EXPIRE AT 6PM BUT BE REPLACED BY A BEACH HAZARD 
STATEMENTS AS THE SEAS GRADUALLY SUBSIDE.

CAZ006-505-509-529-530-210115-
/O.NEW.KMTR.BH.S.0010.171021T0100Z-171022T0400Z/
/O.CON.KMTR.SU.Y.0007.000000T0000Z-171021T0100Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
101 PM PDT FRI OCT 20 2017

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS
EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 PM PDT THIS EVENING
THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN SAN FRANCISCO HAS ISSUED A BEACH
HAZARDS STATEMENT FOR SNEAKER WAVES, LARGE SHORE BREAK, AND
INCREASED RISK OF RIP CURRENTS WHICH IS IN EFFECT FROM 6 PM PDT 
THIS EVENING THROUGH SATURDAY EVENING.

* WAVES AND SURF...BREAKING WAVES OF AROUND 15 FEET, OCCASIONALLY
  UP TO 25 FEET, WITH PERIODS OF 15 TO 18 SECONDS. FOR 
  SATURDAY... BREAKING WAVES OF 8 TO 13 FEET WITH PERIODS OF 13 TO
  15 SECONDS.

* TIMING...WAVES PEAKING FRI MORNING... TAPERING OFF LATER FRI...
  WITH CONTINUED BEACH HAZARDS FRIDAY NIGHT THROUGH SATURDAY. 

* LOCATION...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH MONTEREY
  COUNTY. IN PARTICULAR WEST TO NORTHWEST FACING
  BEACHES...INCLUDING BUT NOT LIMITED TO...OCEAN BEACH...MONTARA
  STATE BEACH AND MARINA STATE BEACH.

* IMPACTS...LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO 
  INCREASED WAVE RUN-UP ON BEACHES WITH WAVES TOPPING AND 
  WASHING OVER LARGE ROCKS AND JETTIES. THESE LARGE WAVES CAN BE 
  ERRATIC AND UNPREDICTABLE. USE EXTRA CAUTION NEAR THE SURF 
  ZONE AS THESE LARGE WAVES WILL BE CAPABLE OF SWEEPING PEOPLE 
  INTO THE FRIGID AND TURBULENT OCEAN WATER. MARINERS TRAVERSING 
  THE BAR OR HARBOR ENTRANCES ARE ALSO URGED TO EXERCISE EXTREME 
  CAUTION...OR STAY IN PORT UNTIL THE THREAT SUBSIDES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

A BEACH HAZARD STATEMENT MEANS THE POTENTIALLY DANGEROUS
CONDITIONS MAY EXIST ON SPECIFIC BEACHES. THESE HAZARDS MAY
INCLUDE LARGE SHORE BREAK...STRONG RIP CURRENTS...STRONG LONGSHORE
CURRENTS AND POSSIBLY SNEAKER WAVES. ALL OF WHICH COULD BE LIFE
THREATENING. BE SURE TO ALWAYS KEEP YOUR EYES ON THE OCEAN.

&&

$$
905 
WHUS46 KMTR 210100
CFWMTR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
600 PM PDT FRI OCT 20 2017

...HIGH SURF ADVISORY EXPIRES AT 6 PM AND WILL BE REPLACED WITH A
BEACH HAZARDS STATEMENT THROUGH SATURDAY EVENING...

.A LARGE NORTHWEST SWELL OF 15 TO 18 FEET WITH PERIODS OF 15 TO
18 SECONDS PEAKED EARLIER TODAY AND WILL CONTINUE TO TAPER OFF
THROUGH THE OVERNIGHT HOURS. THIS SWELL WILL RESULT IN BREAKING 
WAVES OF GENERALLY AROUND 12 TO 15 FEET, OCCASIONALLY REACHING UP
TO 20 FEET AT FAVORED LOCATIONS. THESE CONDITIONS WILL POSE A 
THREAT TO BEACHGOERS AND MARINERS TRAVERSING HARBOR ENTRANCES
THROUGH SATURDAY EVENING.

CAZ006-505-509-529-530-210900-
/O.EXP.KMTR.SU.Y.0007.000000T0000Z-171021T0100Z/
/O.CON.KMTR.BH.S.0010.000000T0000Z-171022T0400Z/
SAN FRANCISCO-
COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE-
SAN FRANCISCO PENINSULA COAST-NORTHERN MONTEREY BAY-
SOUTHERN MONTEREY BAY AND BIG SUR COAST-
600 PM PDT FRI OCT 20 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH SATURDAY
EVENING...
...HIGH SURF ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING...

* SEAS...A NORTHWESTERLY SWELL OF 12 TO 15 FT AT 15 TO 17 SECONDS
  WILL CONTINUE TO CREATE HAZARDOUS BEACH CONDITIONS. BREAKING 
  WAVES MAY REACH UP TO 20 FEET AT FAVORED LOCATIONS.

* TIMING...THROUGH SATURDAY EVENING. WAVES ALREADY PEAKED EARLIER
  FRIDAY AND WILL CONTINUE TO DIMINISH OVERNIGHT AND INTO
  SATURDAY. WAVES OF GENERALLY AROUND 12 TO 15 FEET, OCCASIONALLY
  REACHING UP TO 20 FEET AT FAVORED LOCATIONS.

* LOCATION...COASTLINE FROM SONOMA COUNTY SOUTH THROUGH MONTEREY 
  COUNTY. IN PARTICULAR WEST TO NORTHWEST FACING BEACHES... 
  INCLUDING BUT NOT LIMITED TO...OCEAN BEACH...MONTARA STATE 
  BEACH AND MARINA STATE BEACH. 

LARGE BREAKING WAVES ALONG THE COAST WILL LEAD TO INCREASED WAVE 
RUN-UP ON BEACHES WITH WAVES TOPPING AND WASHING OVER LARGE ROCKS 
AND JETTIES. THESE LARGE WAVES CAN BE ERRATIC AND UNPREDICTABLE. 
USE EXTRA CAUTION NEAR THE SURF ZONE AS THESE LARGE WAVES WILL BE 
CAPABLE OF SWEEPING PEOPLE INTO THE FRIGID AND TURBULENT OCEAN 
WATER. MARINERS TRAVERSING THE BAR OR HARBOR ENTRANCES ARE ALSO 
URGED TO EXERCISE EXTREME CAUTION...OR STAY IN PORT UNTIL THE 
THREAT SUBSIDES.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARD STATEMENT MEANS THE POTENTIALLY DANGEROUS
CONDITIONS MAY EXIST ON SPECIFIC BEACHES. THESE HAZARDS MAY
INCLUDE LARGE SHORE BREAK...STRONG RIP CURRENTS...STRONG LONGSHORE
CURRENTS AND POSSIBLY SNEAKER WAVES. ALL OF WHICH COULD BE LIFE
THREATENING. BE SURE TO ALWAYS KEEP YOUR EYES ON THE OCEAN.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this high surf advisory went out at Oct 18, 6:59 AM PDT, 1 hour 37 minutes earlier.

Area forecast discussion, Oct 18, 6:59 AM PDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
659 AM PDT Wed Oct 18 2017

.SYNOPSIS...Cooler temperatures are expected today and Thursday
as onshore flow strengthens. A weak early season weather system is
forecast to bring light rain to much of the region from Thursday
afternoon through Thursday night. Dry weather is expected to
return by Friday. A warming trend will begin over the weekend.
Warm and dry weather is expected regionwide early next week.

&&

.DISCUSSION...As of 3:35 AM PDT Wednesday...KMUX radar is still
showing some weak showers over extreme southern Monterey county.
Nothing is being reported at automated gauges, so this is all
likely aloft. Meanwhile satellite imagery shows some high clouds
currently moving over the area with coastal stratus making a
resurgence and starting to spread locally inland over San
Francisco as well as into the Monterey Bay and Salinas Valley.
Current temperature trends indicate cooler temperatures in most
locations with readings from the lower 40s to the mid 50s. Surface
pressure gradients are now stronger onshore with 1.3 mb from SFO
to SAC compared to light offshore (-0.2 mb) yesterday at this
time. There is still a very weak offshore gradient component from
WMC to SFO at 2.2 mb, but this is decreasing.

Today is expected to be cooler across the district but mainly near
the coast as onshore flow ramps up with highs ranging from the
60s at the coast to the 70s and 80s inland. Additional cooling
will occur on Thursday, especially inland, as a weak storm system
approaches the coast and increases cloudiness. Latest models bring
light rain to the Sonoma coast by Thursday afternoon, and then
spreads rain across most of the North Bay by early evening. The
weakening frontal boundary will then press south of the Golden
Gate by late Thursday and bring scattered amounts of light rain to
the rest of the Bay Area Thursday evening and as far south as
Monterey County by later Thursday night. The models continue to
trend drier with this system and a blend of recent model output
indicates most locations will pick up less than a tenth of an inch
on Thursday and Thursday night. Locally higher amounts of a
quarter to a third of an inch are possible across northwest Sonoma
County. Nearly all models now indicate rain will end by daybreak
Friday.

A warming trend is forecast to begin during the weekend as an
upper level ridge begins to build over the west. The ridge will
then strengthen early next week and light offshore flow will
develop. This will result in warm and dry conditions throughout
the district next Monday and Tuesday with widespread highs in the
80s, even near the coast. The ridge is progged to flatten after
midweek.

&&

.AVIATION...As of 5:07 AM PDT Wednesday...Profiler data shows the
marine layer is compressed down to 300 to 800 feet from Bodega Bay
to Point Sur, similarly the sodar at San Carlos is showing a marine
layer temperature inversion based near 800 feet. Coverage of LIFR/VLIFR
in fog has increased rapidly overnight across the coastal waters and
up to the immediate coastline and locally into the bays per satellite
imagery and metar obs. Elsewhere VFR persists. Sufficient near surface
moisture continues to converge ahead of an elevated cool front approx
350-400 miles west of the Bay Area, and the front is forecast to proceed
toward the coast reaching the forecast area tonight. Patchy drizzle
is possible from Sea Ranch south to the San Mateo Coast to the Monterey
Peninsula tonight/Thursday morning, additionally expect low cigs in
stratus and fog. The latest NAM shows fairly rapid lower level cooling
tonight which should be enough to erode the marine inversions from
north-south tonight into Thursday. Winds will be onshore during the
period. All of this is in advance of the recently advertised (and
distinctly separate) cold frontal passage expected to arrive from
the Gulf of Alaska later Thursday.

Vicinity of KSFO...Slightly better than moderate confidence VFR holds
this morning in the vicinity of the terminal. Westerly wind is near
10 knots, onshore winds increasing with gusts to 20 knots is forecast
this afternoon and evening. VFR in 12z taf for the period, however cig
forecast confidence steadily lowers late today and tonight. If stratus
and/or fog is able to reach KSFO greatly hinges on the marine layer
depth behavior later today/tonight.

SFO Bridge Approach...Update at 6:59 am: GOES-16 shows a fairly rapid
expansion of fog and low clouds across the South Bay this morning with
the northern extent reaching KSQL and the San Mateo Bridge. Clearing
of clouds and fog 16z-17z.

Monterey Bay Terminals...VLIFR/LIFR this morning with partial clearing
by late morning, though timing is near low confidence. IFR due to stratus
and fog are likely to return early this evening.

&&

.FIRE WEATHER...As of 3:35 AM PDT Wednesday...Relative humidity
values have been increasing in the valleys and along the lower
coastal slopes as light onshore flow begins to develop. However,
the airmass in the hills above 1000 feet remains relatively warm
and very dry. Poor humidity recoveries are occurring in the hills
this morning. Fortunately, winds will remain light. More
widespread cooling will take place today as onshore winds increase
in the afternoon. This will result in better humidity recoveries
tonight into Thursday morning and more significant cooling by
Thursday. A weak early season weather system is forecast to bring
light rain to the North Bay from Thursday afternoon through
Thursday evening and to much of the rest of the district on
Thursday night. The models have been trending drier with this
system. Latest forecast rainfall amounts for Thursday and Thursday
night range from a tenth to a quarter of an inch across northwest
Sonoma County and northern Marin County, and generally less than
a tenth of an inch in all other areas. Rainfall is expected to end
by Friday.

A warming trend will begin over the upcoming weekend as a high
pressure ridge begins to build over California. This ridge will
strengthen into early next week and result in warm and dry
conditions districtwide on Monday and Tuesday.

&&

.MARINE...as of 4:39 AM PDT Wednesday...Compressed marine
inversions and an influx of moisture across the coastal waters is
resulting in areas of fog that is also extending into the bays.
Onshore pressure gradients will increase today causing a general
increase in winds over the bays this afternoon into tonight. A
small craft advisory will continue over the southern inner coastal
waters today and tonight. A cold front is forecast to move across
the waters late Thursday. This system may bring light rain. A
moderate to long period mixed northwesterly and southerly swell
has arrived with buoys reporting periods of 18 seconds across the
coastal waters. Late this week a very large northwesterly swell
train is forecast to move across the area. This large swell will
create hazardous conditions.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .Tday...SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 2 PM
             SCA...SF Bay from 2 PM

&&

PUBLIC FORECAST: Sims
AVIATION/MARINE: Canepa
FIRE WEATHER: Sims

Visit us at www.weather.gov/sanfrancisco

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayarea

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 2:30 PM PDTSmall Craft AdvisoryMTR5 days

Nearby

High Surf Advisories in California, 2017Every high surf advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.